Hail, Kiowa
- When
- May 5, 8:27 AM CST to 8:30 AM CST
- Where
- Kiowa County, Mountain View
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 35.100, -98.750
Thunderstorms developed during the early morning hours, and some of the thunderstorms produced very large hail, especially in Caddo county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Thunderstorms developed during the early morning hours, and some of the thunderstorms produced very large hail, especially in Caddo county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 5, 5:56 AM CST, 2 hours 31 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
656 AM CDT TUE MAY 5 2009
.AVIATION...
STRONG CONVECTION DEVELOPING WITHIN AREA OF MODERATE WARM/MOIST
ADVECTION ACROSS WEST CENTRAL OK. STORMS WILL LIKELY BECOME
MORE NUMEROUS DURING THE MORNING...FROM SOUTHWEST OK INTO CENTRAL
SECTIONS. WEAK EASTERLY FLOW AHEAD OF WARM FRONT WILL SUPPORT
VERY LOW CEILINGS ALONG WITH SOME RESTRICTIONS TO VSBYS.
CONVECTION/RAIN SHOULD DIMINISH THIS AFTERNOON OR MOVE EAST WITH
ADDITIONAL DEVELOP OVER RED RIVER NEAR WARM FRONTAL BOUNDARY. NEW
DEVELOPMENT MAY HAVE BIGGER IMPACT ON SPS/LAW WITH VERY LOW
CEILING FARTHER NORTH WITH DRIZZLE POSSIBLE.
&&
.PREV DISCUSSION... /ISSUED 351 AM CDT TUE MAY 5 2009/
DISCUSSION...
WARM FRONT ACROSS SOUTH TEXAS WILL LIFT NORTHWARD INTO RED RIVER
VALLEY BY LATE AFTERNOON. WARM/MOIST ADVECTION AT LOW LEVELS
IS EXPECTED TO RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS BY
EARLY MORNING. COVERAGE OF STORMS EXPECTED TO INCREASE ACROSS
SOUTHERN OKLAHOMA AND INTO CENTRAL OKLAHOMA DURING THE MORNING
EARLY AFTERNOON. BETTER CHANCE OF STORMS WILL LIKELY SHIFT EAST
DURING THE MID TO LATE AFTERNOON...WHILE ADDITIONAL STORMS MAY FORM
ACROSS NORTH TEXAS IN VICINITY OF WARM FRONT. SEVERE STORMS WILL
LIKELY DEVELOP NEAR WARM FRONT/DRYLINE BY LATE AFTERNOON. VERY LARGE
HAIL WILL BE POSSIBLE WITH MODERATE/HIGH INSTABILITY AND STRONG
DEEP LAYER SHEAR WITH TORNADO RISK WITHIN BACKED FLOW NEAR FRONT.
SEVERE STORMS WILL LIKELY DEVELOP INTO MCS DURING THE EVENING/OVERNIGHT
WITH HEAVY RAINFALL INCREASING...ESPECIALLY ACROSS SOUTH CENTRAL
AND SOUTHEAST OKLAHOMA NEAR NOSE OF LLJ. CURRENT FLOOD WATCH LOOKS
REASONABLE SO NO CHANGES WILL BE MADE.
RAIN/STORM CHANCES WILL GRADUALLY END WEDNESDAY MORNING ACROSS
SOUTHEAST 1/4 OF OKLAHOMA AS UPPER WAVE MOVES ACROSS THE NORTHERN
AND CENTRAL PLAINS.
APPEARS NEXT CHANCE FOR ORGANIZED STORMS/RAIN WILL COME LATE THURSDAY
INTO FRIDAY AS DECENT WAVE MOVES ACROSS THE NORTHERN ROCKIES AND
NORTHERN PLAINS. AT THE SURFACE AND LOW LEVELS...FRONTAL BOUNDARY
WILL BECOME BETTER DEFINED ACROSS NORTHERN AND CENTRAL OKLAHOMA
EARLY FRIDAY. BETTER CHANCES FOR RAIN WILL BE NORTH INITIALLY AND
THEN INCREASE FARTHER SOUTH AS FRONT PUSHES INTO NORTH TEXAS LATE
FRIDAY INTO SATURDAY. SATURDAY PER EC MAY BE MAINLY DRY BEFORE
RAIN CHANCES INCREASE WITH RETURN FLOW LATE SATURDAY INTO SUNDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 66 60 80 67 / 80 50 10 20
HOBART OK 66 59 84 66 / 60 40 10 20
WICHITA FALLS TX 78 64 85 70 / 60 50 20 20
GAGE OK 68 53 86 61 / 50 20 10 20
PONCA CITY OK 64 58 79 66 / 70 40 10 30
DURANT OK 73 65 82 71 / 70 80 30 30
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR OKZ027>032-
039>043-045>048-050>052.
TX...NONE.
&&HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
920 AM CDT TUE MAY 5 2009
OKZ004>048-050>052-TXZ083>090-051700-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
500 AM CDT TUE MAY 5 2009
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHERN
OKLAHOMA AND WESTERN NORTH TEXAS.
LOCATION...
THE MODERATE RISK AREA IS ALONG AND SOUTH OF A LINE EXTENDING FROM
SEYMOUR AND WICHITA FALLS TEXAS...TO DUNCAN... SULPHUR...AND
COALGATE. A SLIGHT RISK AREA SURROUNDS THE MODERATE RISK AND COVERS
LOCATIONS NEAR AND SOUTH OF INTERSTATE-40.
TIMING...
SEVERE STORMS WILL BE POSSIBLE THROUGH THE MORNING AND AFTERNOON.
THE MOST LIKELY TIME FOR SIGNIFICANT SEVERE WEATHER WILL BE FROM
LATE THIS AFTERNOON THROUGH EARLY WEDNESDAY MORNING.
IMPACTS...
DESTRUCTIVE HAIL TO 3 INCHES IN DIAMETER...WIND GUSTS TO 70 MPH...
AND TORNADOES WILL BE POSSIBLE IN THE MODERATE RISK AREA. HAIL TO
THE SIZE OF HALF DOLLARS WILL BE THE MAIN CONCERN IN THE SLIGHT RISK
AREA.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREAS SHOULD PLAN FOR SEVERE WEATHER OPERATIONS ANY TIME TODAY.
THE MORE SIGNIFICANT STORMS EXPECTED LATE THIS AFTERNOON AND THIS
EVENING MAY REQUIRE MORE EXTENDED OPERATIONS.
DISCUSSION...
SEVERE STORMS PRODUCING HAIL WILL BE POSSIBLE THROUGH THE AFTERNOON
ACROSS THE REGION...BUT ORGANIZED SEVERE WEATHER IS NOT EXPECTED.
MORNING THUNDERSTORMS WILL GRADUALLY MOVE EAST ACROSS OKLAHOMA
THROUGH THE EARLY AND MID-AFTERNOON HOURS. THEN...DURING THE LATE
AFTERNOON AND EVENING HOURS...ADDITIONAL AND MUCH STRONGER
THUNDERSTORMS WILL BE POSSIBLE NEAR AND NORTH OF A WARM FRONT...THAT
IS EXPECTED TO LIFT NORTHWARD INTO THE RED RIVER VALLEY REGION.
MODERATE TO HIGH AMOUNTS OF INSTABILITY...ALONG WITH ABUNDANT WIND
SHEAR...WILL SUPPORT SUPERCELLS NEAR THE FRONT...PRODUCING VERY
LARGE HAIL...DAMAGING WIND GUSTS...AND POSSIBLY TORNADOES. THE AREA
WITH THE GREATEST LIKELIHOOD OF BEING AFFECTED BY THESE STORMS IS
UNDER THE MODERATE RISK. THESE THUNDERSTORMS ARE EXPECTED TO DEVELOP
INTO A LARGE COMPLEX AND MOVE EASTWARD OVER SOUTH-CENTRAL AND
SOUTHEAST OKLAHOMA OVERNIGHT...POSSIBLY PRODUCING DAMAGING WIND AND
HAIL...ALONG WITH FLOODING RAINFALL.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY MAY 6.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.
OTHER HAZARDOUS WEATHER...
AREAS OF DENSE FOG WILL BE SEEN THROUGH EARLY THIS MORNING.
HEAVY RAINFALL HAS LEFT THE GROUND SATURATED ACROSS MUCH OF THE
AREA. ADDITIONAL HEAVY RAINFALL WILL RESULT IN RAPID RUNOFF AND
POSSIBLE FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT. PLEASE
REFER TO THE LATEST VERSION OF THIS PRODUCT FOR MORE INFORMATION.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE EXPECTED TO EXIT SOUTHEAST PORTIONS OF OKLAHOMA
EARLY WEDNESDAY MORNING. AT LEAST SMALL CHANCES FOR THUNDERSTORMS
WILL OCCUR EACH DAY THROUGH NEXT WEEKEND...WITH SEVERE STORMS
POSSIBLE.
OTHER HAZARDOUS WEATHER...
WITH EACH EPISODE OF RAINFALL THROUGH THE FORECAST PERIOD...MOST OF
THE RAIN WILL RESULT IN RAPID RUNOFF AND POSSIBLE FLOODING. MAINSTEM
RIVER FLOODING MAY ALSO OCCUR WITH REPEATED RAINFALL.SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 708 AM CDT TUE MAY 5 2009 OKZ014>016-051245- ROGER MILLS OK-DEWEY OK-CUSTER OK- 708 AM CDT TUE MAY 5 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR CUSTER...DEWEY AND ROGER MILLS COUNTIES. A STRONG THUNDERSTORM WAS LOCATED OVER ROLL AT 708 AM CDT...MOVING EAST AT 40 MPH. SMALL HAIL AND VERY HEAVY RAIN CAN BE EXPECTED WITH THIS STORM.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 811 AM CDT TUE MAY 5 2009 OKZ016-022-051330- CUSTER OK-WASHITA OK- 811 AM CDT TUE MAY 5 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR CUSTER AND WASHITA COUNTIES. A STRONG THUNDERSTORM WAS LOCATED OVER STAFFORD AT 810 AM CDT... MOVING EAST AT 35 MPH. SMALL HAIL...FREQUENT LIGHTNING AND BRIEF HEAVY RAINFALL ARE LIKELY. 30
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 840 AM CDT TUE MAY 5 2009 OKZ016-017-022-023-051400- BLAINE OK-CUSTER OK-CADDO OK-WASHITA OK- 840 AM CDT TUE MAY 5 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR BLAINE...CADDO...CUSTER AND WASHITA COUNTIES. STRONG THUNDERSTORMS EXTENDED FROM INTERSTATE 40 WEST OF WEATHERFORD TO JUST NORTHEAST OF CORDELL AT 838 AM CDT...MOVING EAST AT 40 MPH. HEAVY RAIN... ALONG WITH FOG IN THE AREA... WILL CONTINUE TO RESULT IN POOR VISIBILITIES. SMALL HAIL AND FREQUENT LIGHTNING CAN ALSO BE EXPECTED. CJS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 904 AM CDT TUE MAY 5 2009 OKZ016-017-022>024-035-051430- BLAINE OK-CUSTER OK-CANADIAN OK-CADDO OK-WASHITA OK-KIOWA OK- 904 AM CDT TUE MAY 5 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR BLAINE...CADDO...CANADIAN... CUSTER...KIOWA AND WASHITA COUNTIES. A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 4 MILES SOUTHEAST OF HYDRO TO NEAR FORT COLBB LAKE... TO 6 MILES SOUTH OF GOTEBO AT 902 AM CDT...MOVING EAST AT 35 MPH. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE... ALONG WITH FREQUENT LIGHTNING AND BRIEF HEAVY RAINFALL. THE HEAVY RAIN WILL ALSO CAUSE RESTRICTED VISIBILITIES ON AREA ROADWAYS. 30
The Altus AFB radar (KFDR), 85 km away, was scanning. The volume nearest the first event began at 14:26 UTC.
6 hail, 1 flash flood. Local standard time, as filed.
Several road crossings at Turner Falls were closed due to high water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170315, 170324, 170316, 170317, 170318, 170320, 170322.